Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS State College, PA

September 9, 2006Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 9, 2006, 5:55 PM EDT for Sullivan County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2006, 5:55 PM EDT (21:55 UTC)
Expired
Sep 9, 2006, 6:30 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 092154
SVRCTP
PAC113-092230-
/O.NEW.KCTP.SV.W.0201.060909T2155Z-060909T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF
  RICKETTS GLEN STATE PARK...OR 20 MILES SOUTH OF MONROETON...AND
  MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS GLEN STATE PARK AROUND 600 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4150 7644 4137 7660 4076 7576 4096 7553

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:20 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 9, 3:20 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT SEP 9 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FRONT NOT MAKING MUCH NOISE YET...BUT CU POPPING OVER SC COUNTIES
AGAIN...AS MOISTURE DEEPER THERE AND RESIDUAL MOISTURE FROM
YESTERDAY/S SHOWERS MUST BE CONTRIBUTING SOMETHING EXTRA. WILL GO
WITH SOME LOW LIKELY POPS FOR THE EVENING IN THE NRN TIER...AND CHC
ELSEWHERE. RISK FOR SVR WX LOW...BUT WILL STILL HAVE TO MONITOR
ANYTHING THAT GROWS TALL...AS ALL SVR PARAMETERS MARGINAL THIS
EVENING. SPC SWOMCD HIGHLIGHTS OUR N/ERN COUNTIES.

COLD FRONT SHOULD PUSH THROUGH TONIGHT.  MINS TONIGHT WILL DEPEND ON
HOW MUCH CLOUD COVER WILL LINGER...BUT FOR NOW WILL PLAY IT PC IN
EAST AND MC IN WESTERN MTS AND CONTINUE TO BRING THE WINDS AROUND TO
THE NE BY MORNING. CLEARING COULD TAKE PLACE ACROSS THE NORTH
LATE...AND WILL KEEP IN LINE W/MOS GUIDANCE AND GO FOR MINS IN UPPER
40S N AND NEAR 60 AT KMDT.

THE HEATING AND SOME HIGHER MOISTURE COULD POP A FEW SHRA OVER THE
SC MTS AGAIN SUNDAY AFTN...SO WILL ADD IN A 20 POP THERE...BUT LEAVE
OUT FOR THE REST OF THE AREA...WITH LLVL MOISTURE CONTINUING TO DROP
AS HIGH BUILDS IN FROM THE NORTH. THE EAST FLOW IN THE MORNING COULD
MAKE IT CLOUDY IN THE MTS...BUT THAT SHOULD IMPROVE AS WE HEAT AND
MIX. MAXES SHOULD RUN IN THE 60S IN THE N AND W AND IN MID 70S SE.

WILL KEEP FCST DRY FOR SUNDAY NIGHT...WITH MAINLY CLEAR SKIES. TEMPS
SHOULD DIP A FEW DEGS COOLER THAN TONIGHT. FOG WILL FORM DOWN IN THE
VALLEYS EACH MORNING. IT/S JUST THAT TIME OF YEAR.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

AMPLIFIED UPR FLOW PATTERN OVER HIGHER LATITUDES AND GENERALLY
WEAK...FLAT FLOW OVER MUCH OF THE CONUS IS FORECAST TO UNDERGO SOME
INTERESTING CHANGES DURING THIS PERIOD. A CLOSED UPPER LOW IS PROGGED
TO FORM OVER THE CENTRAL U.S. BY MONDAY AND DRIFT SLOWLY EAST INTO
NEW ENGLAND BY THE END OF THE WEEK. THE UPPER LOW IS FORECAST TO
SUPPORT AN EQUALLY SLOW MOVING SFC FRONTAL SYSTEM WHICH WILL BRING A
PERIOD OR RAIN TO OUR REGION MID WEEK IF ALL GOES AS FORECAST.

MONDAY WILL BE MAINLY DRY AS SFC LOW/FRONTAL SYSTEM REMAINS OVER THE
LOWER OHIO AND TENNESSEE VALLEYS AND AN AREA OF HIGH PRESSURE AT THE
SURFACE SITS OVER PA. A SLIGHT CHANCE OF A SHOWER IS POSSIBLE OVER
WESTERN SECTIONS THROUGH MONDAY EVENING. THE PROBABILITY OF SHOWERS AND
SCATTERED THUNDERSTORMS WILL INCREASE FROM WEST TO EAST THROUGH THE
DAY TUESDAY AS THE LOW MOVE EAST...WITH A GOOD CHANCE OF RAIN AND A
FEW TSTMS PERSISTING THROUGH THURSDAY AS THE FRONTAL SYSTEM MOVES
SLOWLY THROUGH PA. DRY WEATHER RETURNS FOR FRIDAY AND SATURDAY AS
LONG AS THE FRONTAL SYSTEM EXITS ON SCHEDULE.

&&

.AVIATION...
CONVECTION VERY ISOLATED SO FAR...BUT EXPECT COVERAGE TO INCREASE
OVER THE REGION THROUGH 00Z...THEN DIE AWAY AGAIN AS WE LOSE
HEATING. MVFR VSBYS POSSIBLE IN SHRA/TSRA THIS EVENING...THEN VALLEY
FOG WILL CREEP BACK IN...ESP IN AREAS THAT GET RAIN THIS EVENING AND
CLEAR OUT A BIT OVERNIGHT. MVFR CLOUDS COULD BUILD IN THE SWRN
TERMINALS /KJST/KAOO/ IN THE MORNING AS LIGHT WINDS CONTINUALLY VEER
TONIGHT FROM W TO N TO NE BY MORNING AND MOISTURE FLOWS UPHILL. FOG
SHOULD LIFT BY 14/15Z AS USUAL...AND ANY LEFTOVER LOW CLOUDS SHOULD
MIX AWAY BEFORE DIURNAL CU POP OVER THE HILLTOPS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
LONG TERM...GARTNER
AVIATION...DANGELO
Hazardous weather outlook, Sep 9, 10:26 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT SAT SEP 9 2006

PAZ004>006-010>012-017-018-037-041-042-101430-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1026 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHERN
PENNSYLVANIA THIS AFTERNOON. THESE STORMS WILL PRODUCE WIND GUSTS
OF 30 TO 40 MPH AND PERHAPS SMALL HAIL. THERE IS A VERY SMALL
CHANCE THAT AN ISOLATED STORM COULD PRODUCE WIND GUSTS OVER 50 MPH
AND/OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-101430-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1026 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, Sep 9, 2:58 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT SAT SEP 9 2006

PAZ004>006-010-011-092000-
CAMERON-ELK-MCKEAN-POTTER-WARREN-
258 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN...POTTER
AND WARREN COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHINGLEHOUSE TO
KANE TO TIDIOUTE...MOVING EAST AT 15 TO 20 MPH. THE THUNDERSTORMS
WILL BE NEAR ROULETTE AND NORWICH AROUND 330 PM...ULYSSES AND JAMES
CITY AROUND 345 PM...AUSTIN AND DENTON HILL STATE PARK AROUND 400 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 66...STATE ROAD 446...STATE ROAD
449.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: DANGELO
Special weather statement, Sep 9, 3:20 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT SEP 9 2006

PAZ010-092015-
ELK-
320 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF KANE...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR PORTLAND MILLS AROUND 400 PM...
RIDGWAY AROUND 410 PM AND BRANDY CAMP AROUND 415 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219.

BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM.

FORECASTER: DEVOIR
Special weather statement, Sep 9, 3:27 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT SAT SEP 9 2006

PAZ052-057-092030-
DAUPHIN-NORTHUMBERLAND-
327 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN AND NORTHUMBERLAND
COUNTIES...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
SELINSGROVE TO 13 MILES SOUTHWEST OF SELINSGROVE...MOVING SOUTHEAST
AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR URBAN...PILLOW AROUND 335
PM...BERRYSBURG AROUND 345 PM...GRATZ AROUND 350 PM...ELIZABETHVILLE
AROUND 355 PM...WILLIAMSTOWN AND LYKENS AROUND 405 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209.

HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

FORECASTER: DEVOIR
Special weather statement, Sep 9, 4:02 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SAT SEP 9 2006

PAZ006-011-012-037-041-092100-
CAMERON-NORTHERN CLINTON-NORTHERN LYCOMING-POTTER-TIOGA-
402 PM EDT SAT SEP 9 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...CLINTON...LYCOMING...
POTTER AND TIOGA COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
WELLSBORO TO 23 MILES EAST OF ST. MARYS...MOVING SOUTHEAST AT 30 MPH.
THE THUNDERSTORMS WILL BE NEAR OLE BULL STATE PARK...CROSS FORK
AROUND 415 PM...LEONARD HARRISON STATE PARK...LEETONIA...KETTLE CREEK
STATE PARK AROUND 420 PM...TAMARACK AROUND 425 PM...MORRIS AROUND 430
PM...CEDAR RUN AROUND 435 PM...SLATE RUN AND RENOVO AROUND 440 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
15...STATE ROAD 120.

HEAVY RAINFALL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

FORECASTER: DEVOIR
Special weather statement, Sep 9, 4:26 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 PM EDT SAT SEP 9 2006

PAZ010-017-092130-
CLEARFIELD-ELK-
426 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD AND ELK COUNTIES...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF BROOKVILLE...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BROCKPORT AROUND
445 PM...TREASURE LAKE AROUND 455 PM...PENFIELD AROUND 505 PM...S.B.
ELLIOT STATE PARK AND PARKER DAM STATE PARK AROUND 520 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 103 AND 115.

HEAVY RAINFALL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR
Special weather statement, Sep 9, 5:23 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT SAT SEP 9 2006

PAZ041-042-046-092230-
NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN-
523 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING AND SULLIVAN
COUNTIES...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CANTON...MOVING SOUTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR BARBOURS AROUND 550 PM...
LINCOLN FALLS AROUND 555 PM...KETTLE CREEK GORGE AROUND 605 PM...
FORKSVILLE AROUND 610 PM...EAGLES MERE AROUND 620 PM AND MUNCY VALLEY
AROUND 625 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 14.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:34 PM EDTFlash Flood WarningCTPCumberland3 hr
Sep 8, 9:15 PM EDTFlash Flood WarningCTPYork3 hr
Sep 9, 5:40 AM EDTDense Fog AdvisoryCTPAdams, Bedford, Clinton, Columbia, Cumberland, Dauphin and 15 more4 hr
Sep 9, 3:42 PM EDTSevere Thunderstorm WarningCTPCameron, Elk63 min
Sep 9, 4:09 PM EDTSevere Thunderstorm WarningCTPClinton, Potter51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.